Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Hastings, NE

August 13, 2017Buffalo County, Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 13, 2017, 8:37 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 8:37 PM CDT (01:37 UTC)
Expired
Aug 13, 2017, 9:15 PM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE

The radar

The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:00 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS53 KGID 140137
SVRGID
NEC019-047-140215-
/O.NEW.KGID.SV.W.0202.170814T0137Z-170814T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
837 PM CDT SUN AUG 13 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Buffalo County in south central Nebraska...
  Northeastern Dawson County in south central Nebraska...

* Until 915 PM CDT

* At 837 PM CDT, a severe thunderstorm was located near Eddyville, or
  21 miles north of Lexington, moving southeast at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Amherst, Sumner, Miller and Eddyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9939 4086 9906 4077 9954 4105 9982
TIME...MOT...LOC 0137Z 311DEG 26KT 4108 9965 

HAIL...2.00IN
WIND...60MPH
 
$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:30 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 6:30 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
630 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CDT Sun Aug 13 2017

Confidence on how tonight's thunderstorm activity is not as high
as I had yesterday for last night's activity. Model guidance
continues to vary as to how convection may develop and evolve
tonight.

Low clouds have hung around much of the forecast area today,
especially over central Nebraska and areas north of I-80 and east
of Hwy 183. This has kept temperatures slightly cooler than
anticipated with some areas in central Nebraska struggling into
the mid to upper 70s. Where clouds have scattered out,
temperatures are moving into the low 80s.

Tonight:
There is a boundary draped across Nebraska from southeast SD to
the northeast corner of Colorado. This boundary is likely to be a
focus for thunderstorm development, which hasn't changed much
since yesterday. The upper level disturbance moving southeastward
from the Dakota's will aid thunderstorm development and
progression overnight. The HRRR/RUC/NAMnest develop thunderstorms
along the boundary this afternoon with the activity taking a dive
southward into north central Kansas by evening, with a secondary
chance overnight with activity from the High plains. The NAM moves
activity out from the High Plains tracking eastward across the
state and the GFS fires activity along the boundary and keeps it
going over central and south central Nebraska all night long. Have
taken a combo of these scenarios for the precipitation potential
tonight, but my current thinking is that the NAMNest/HRRR/RUC are
handling it better especially with the low cloud cover today.
However, despite the cloud cover Mesoanalysis indicates 2000-3000
J/kg CAPE this afternoon. All of this being said, any activity
that may develop tonight has the chance of being severe with ample
instability and 40-45 kts shear. Large hail and damaging winds
are possible.

Monday:
Depending on how convection evolves tonight will impact any
activity tomorrow. Have included a small chance for precipitation
throughout the day tomorrow, but confidence is not high that it
will materialize or how it will evolve. Highs tomorrow are in the
80s over most locations with some low 90s in north central Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM CDT Sun Aug 13 2017

The upper level pattern will go from zonal to more southwesterly
and back to zonal by the end of the forecast period. The main
theme is various chances of precipitation and temperatures near to
below normal through the extended.

The next best chance for organized precipitation will be along a
frontal boundary that moves through the area Tuesday night into
Wednesday morning. The upper disturbance associated with this
front is fairly strong and think the chances for precipitation are
fairly high. Wednesday and beyond, the Central Plains will be
under zonal flow, and numerous disturbances will be traversing the
area bringing additional precipitation chances.

.ECLIPSE...

Total Solar Eclipse Monday August 21st around 1pm CDT

There are still discrepancies among the guidance in regards to
what the overall weather pattern will be over the Central Plains
on Monday August 21st. That being said, the main upper pattern is
similar with zonal to slight southwesterly flow. Today the ECMWF
indicates a chance for precipitation while the GFS/Canadian keep
it dry. It is still to early to confidently assess cloud cover.
Stay tuned.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 630 PM CDT Sun Aug 13 2017

Strong to severe thunderstorms have developed to the northwest of
the KEAR/KGRI terminals as of 00z. High-resolution guidance
indicates that thunderstorms may impact both terminals and have
included a tempo group for thunderstorms between 01-03/04z, with
VCTS surrounding that time. These thunderstorms could have some
gusty winds, so included gusty winds with the tempo group as well.
There could be additional thunderstorms overnight, but expect
things to diminish by morning with some mid-level clouds
persisting through the day. Winds will remain relatively light and
out of the south outside of the times they may be impacted by
thunderstorm outflow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Aug 13, 3:28 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
328 PM CDT Sun Aug 13 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
142030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
328 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible this afternoon and evening
across much of the area, but especially along and west of Hwy 281
in south central Nebraska and north central Kansas. Expect these
storms to develop along a boundary in central Nebraska and to
track southward. These storms could have hail to golfball size
and winds to 60 mph.

Additional storms may persist overnight and may be strong, but the
majority of severe activity is expected before midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There continue to be chances for showers and thunderstorms
throughout the remainder of the forecast period. Thunderstorms
that develop on Tuesday may be strong to severe, but beyond that
time frame, it is too early to confidently assess the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:11 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson49 min
Aug 13, 9:34 PM CDTSevere Thunderstorm WarningGIDDawson41 min
Aug 13, 9:59 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson46 min
Aug 13, 10:01 PM CDTSevere Thunderstorm WarningGIDDawson44 min
Aug 13, 10:24 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper51 min
Aug 13, 10:59 PM CDTSevere Thunderstorm WarningGIDGosper46 min
Aug 13, 11:32 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps43 min
Aug 13, 11:33 PM CDTSpecial Weather StatementGIDDawson42 min
Aug 14, 12:09 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan51 min
Aug 14, 12:22 AM CDTAreal Flood AdvisoryGIDFurnas, Gosper3 hr
Aug 14, 12:49 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper41 min
Aug 14, 1:22 AM CDTSevere Thunderstorm WarningGIDFurnas38 min
Aug 14, 1:29 AM CDTFlash Flood WarningGIDFurnas, Gosper6 hr
Aug 14, 1:37 AM CDTSevere Thunderstorm WarningGIDDawson38 min
Aug 14, 1:57 AM CDTSpecial Weather StatementGIDFurnas48 min
Aug 14, 2:13 AM CDTSevere Thunderstorm WarningGIDDawson47 min
Aug 14, 2:29 AM CDTSpecial Weather StatementGIDFurnas46 min
Aug 14, 2:34 AM CDTAreal Flood AdvisoryGIDDawson, Gosper3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.